Kansas, 2019

High Wind in Kansas, November 30, 2019

November 30, 2019 · NWS GLD · 11 events in 11 counties and zones

A strong surface trough tracked eastward across the Central Plains. This led to strong sustained and gusty northwest winds across Northwest Kansas on the backside of the trough.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong surface trough tracked eastward across the Central Plains. This led to strong sustained and gusty northwest winds across Northwest Kansas on the backside of the trough. The strongest gust measured was 69 mph in Goodland, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 30, 11:41 AM CST, 5 minutes earlier.

Area forecast discussion, Nov 30, 11:41 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1041 AM MST Sat Nov 30 2019

.SHORT TERM...(Today and tonight)
Issued at 258 AM MST Sat Nov 30 2019

Currently over the area this morning, skies are mainly clear as a low
pressure system pushes northeast thru the region. A few locales
closest to the low in SW Nebraska are seeing some clouds and brief
rain and/or snow showers. Temperatures are mainly in the 30s with
a few 40s in the far eastern zones. Winds are in a southwesterly
flow with gusts 25-40 mph. There are a few spots that briefly hit
the 50-60 mph range in association with the precip going thru SW
Nebraska.

Going into today, the main wx focus in the short term remains the
potential for high winds to affect the region. The aforementioned
surface low will trend east of the CWA, opening the area to
northwest flow, from the current southwesterly. Models continue to
show decent enhancement/mixing of the wind profile from the surface
at least up to 850/700 mb in bufkit soundings.

There have already been 2 LSR's issued for winds on the east side of
the low where mixing has allowed for 50-60 mph gusts. This was
evident in earlier VAD wind profile data where 60-70kts appeared.
The movement of the low has allowed the upper winds to abate for
now, but will pick up later today. Have continued the High Wind
Warning for the entire area today, but will monitor area obs to see
if winds pick up earlier than expected and then adjust the warning
timing accordingly.

With the amount of fog/drizzle from early yesterday, and a late
surge in temps to allow melting/compacting of area snowpack,
thinking blowing snow/dust concerns will be low and have left out
for now, but next shift needs to monitor.

Winds expected to slowly slacken as low complex shifts east of the
region going into the evening hours. This will allow for a strong
upper ridge over the Rockies to move slowly east on Sunday,
transitioning to westerly flow by next Monday. The overall result
will be dry and warm conditions.

For temps, highs today into Sunday will range from the mid 30s to
mid 40s giving way to upper 40s and mid 50s by Monday. Overnight
lows be mainly in the teens tonight and Sunday night, but 20s Monday
night.

.LONG TERM...(Tuesday through Saturday)
Issued at 255 AM MST Sat Nov 30 2019

A deepening trough makes its way into the Midwest Tuesday with split
flow over the western U.S. and off the west coast. The Tri-State
area becomes entrenched between the trough over the eastern U.S. and
ridge over the Intermountain West. The ridge weakens as it shifts
eastward Wednesday into Wednesday night. A closed low just off the
California coastline becomes an open wave as it traverses the
Rockies through Thursday. The shortwave trough moves across the
central Plains Thursday, weakening as it is absorbed into the main
flow. A ridge moves into the Tri-State area Thursday night becoming
more zonal through Saturday.

Ahead of the upper level shortwave trough Thursday, surface leeside
troughing develops Wednesday as another low moves into southwest
Canada. The low pressure associated with the leeside troughing moves
southeast to the Kansas/Oklahoma border by Thursday. This low
traverses to the Gulf Coast by Thursday as the low over Canada moves
north of the Great Lakes and pulls a cold front through the Tri-
State area. Leeside troughing once again develops along the Front
Range by Saturday.

Mostly dry conditions are expected in the extended forecast period.
As mentioned in the discussion last night, PoPs did increase for
Thursday associated with the expected cold front. Chances for rain
and snow are still only slight chance PoPs at this time but the
change from last night shows a wetter trend. We will continue to
monitor this trend over the upcoming days.

Expect temperatures during the day to range from the mid-40s to
upper 50s. Temperatures will cool down into the lower 20s to 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1036 AM MST Sat Nov 30 2019

Strong northwesterly winds are expected to impact both KGLD and
KMCK through this evening. Sustained winds up to 40 kts with
frequent gusts up to 55 kts will be possible at both sites through
00Z this evening. Strong LLWS may be possible at or around two
thousand feet AGL with wind speeds increasing potentially up to
60kts. From a visibility and cloud deck standpoint, VFR conditions
are currently forecast throughout the TAF period, however some
MVFR ceilings around five thousand feet may be possible through
this evening at both KGLD and KMCK. TAF will be amended
appropriately if sub-VFR cloud decks do develop.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 11 PM MST /midnight CST/ this evening
     for KSZ001>004-013>016-027>029-041-042.

CO...High Wind Warning until 11 PM MST this evening for COZ090>092.

NE...High Wind Warning until 11 PM MST /midnight CST/ this evening
     for NEZ079>081.

&&

SHORT TERM...JN
LONG TERM...NEWMAN
AVIATION...PATTON
Hazardous weather outlook, Nov 30, 3:32 AM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
232 AM MST Sat Nov 30 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010945-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
232 AM MST Sat Nov 30 2019 /332 AM CST Sat Nov 30 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning is in effect for the entire Tri-State area
Saturday. Northwest winds gusting as high as 70 mph are expected.
Locations without snow cover may have some blowing dust producing
reduced visibilities and poor air quality. For areas with snow cover
the very strong winds may produce some blowing and drifting snow
causing some visibility reductions.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but we would appreciate any
reports of wind damage should any occur.

In the hours before

Local storm report, Nov 30, 10:18 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
918 AM MST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     NON-TSTM WND GST 2 NW WRAY               40.10N 102.25W
11/30/2019  M51 MPH          YUMA               CO   AWOS

            AWOS STATION K2V5 2 NW WRAY.

&&

JRP
Local storm report, Nov 30, 11:04 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1004 AM MST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HIGH SUST WINDS  2 NW WRAY               40.10N 102.25W
11/30/2019  M45 MPH          YUMA               CO   AWOS

            AWOS STATION K2V5 2 NW WRAY.

&&

JRP
Local storm report, Nov 30, 11:05 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 AM MST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     NON-TSTM WND GST 2 E MCCOOK              40.20N 100.58W
11/30/2019  M51 MPH          RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT.

&&

JRP
Local storm report, Nov 30, 11:28 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     NON-TSTM WND GST 2 SSE YUMA              40.10N 102.72W
11/30/2019  M53 MPH          YUMA               CO   AWOS

            AWOS STATION K2V6 1 SE YUMA.

&&

JRP
Local storm report, Nov 30, 11:42 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HIGH SUST WINDS  2 NW WRAY               40.10N 102.25W
11/30/2019  M43 MPH          YUMA               CO   AWOS

            AWOS STATION K2V5 2 NW WRAY.

&&

JRP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Sheridan

When
November 30, 11:46 AM CST to 6:53 PM CST
Where
Sheridan forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Measured at Hoxie, KS.

High Wind, Sherman

When
November 30, 11:24 AM MST to 9:53 PM MST
Where
Sherman forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Measured at KGLD 1 north-northeast Goodland, Kansas.

High Wind, Thomas

When
November 30, 12:46 PM CST to 9:30 PM CST
Where
Thomas forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Measured at Rexford, KS cwop.

High Wind, Rawlins

When
November 30, 12:55 PM CST to 9:15 PM CST
Where
Rawlins forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Measured at 2 N Atwood, KS.

High Wind, Decatur

When
November 30, 12:55 PM CST to 7:53 PM CST
Where
Decatur forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Local observation stations in surrounding counties reached criteria therefore, Decatur county is presumed to have received winds of criteria.

High Wind, Norton

When
November 30, 12:55 PM CST to 8:55 PM CST
Where
Norton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Local observation stations in surrounding counties reached criteria therefore, Norton county is presumed to have received winds of criteria.

High Wind, Logan

When
November 30, 1:15 PM CST to 6:10 PM CST
Where
Logan forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Local observation stations in surrounding counties reached criteria therefore, Logan county is presumed to have received winds of criteria.

High Wind, Cheyenne

When
November 30, 1:35 PM CST to 4:52 PM CST
Where
Cheyenne forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Measured at 1 S St Francis, KS.

High Wind, Gove

When
November 30, 1:55 PM CST to 6:10 PM CST
Where
Gove forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Local observation stations in surrounding counties reached criteria therefore, Gove county is presumed to have received winds of criteria.

High Wind, Wallace

When
November 30, 1:34 PM MST to 9:44 PM MST
Where
Wallace forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Measured at 9 SSE Sharon Springs, KS cwop.

High Wind, Graham

When
November 30, 2:53 PM CST to 8:55 PM CST
Where
Graham forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Measured at 1 E Hill City, Kansas.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866057, 866053, 866055, 866051, 867014, 867015, 867016, 866049, 867017, 866060, 866058.